Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 349, NWS St. Louis, MO

August 15, 2024Randolph County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 15, 2024, 4:28 PM CDT for Randolph County, Illinois. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2024, 4:28 PM CDT (21:28 UTC)
Expired
Aug 15, 2024, 4:43 PM CDT
In force
15 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Randolph County, IL

The radar

The St Louis radar (KLSX), 104 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:29 PM CDT, 1 hour 59 minutes earlier. Its key messages:

  • Scattered thunderstorms, some severe, are expected to develop this afternoon mainly across portions of southeast Missouri and southwestern Illinois. Damaging winds and large hail are the primary threats although locally heavy rain is also possible.
  • Later this evening, strong to severe storms expected to develop ahead of an approaching cold front across northeast Missouri and west central Illinois as it moves southeast. Main threats will be damaging winds and large hail.
  • Our stretch of wet weather ends with the cold front early Friday morning as drier conditions are expected this weekend and into next week. Temperatures will be a bit below normal for this time of year.
Area forecast discussion, Aug 15, 2:29 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
229 PM CDT Thu Aug 15 2024

.KEY MESSAGES...

- Scattered thunderstorms, some severe, are expected to develop
  this afternoon mainly across portions of southeast Missouri and
  southwestern Illinois. Damaging winds and large hail are the
  primary threats although locally heavy rain is also possible.

- Later this evening, strong to severe storms expected to develop ahead
  of an approaching cold front across northeast Missouri and west
  central Illinois as it moves southeast. Main threats will be
  damaging winds and large hail.

- Our stretch of wet weather ends with the cold front early Friday
  morning as drier conditions are expected this weekend and into
  next week. Temperatures will be a bit below normal for this time
  of year.

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 226 PM CDT Thu Aug 15 2024

Morning activity has diminished. Now focus shifts to the
afternoon hours into tonight. With outflow boundaries across
southern portions of Missouri and atmosphere recovering in this
area, per latest SPC mesoscale analysis surface based CAPEs are
2000-3500 J/kg. Also, the latest visible satellite imagery
indicating cu development in this area. So expect storms will
develop in the next hour or so.

In the meantime, the cold front has moved into northwestern Missouri
as of 18z. Latest CAMs still indicate better forcing along the
advancing cold front with storms firing up after 00z Friday over
northern Missouri. This round of storms will reach the I-70 corridor
between 04z-05z Friday then exit the forecast area between 10z and
12z Friday. The primary threats with thunderstorms this afternoon
and evening will be damaging winds and large hail. Also, with PWATs
between 1.5 and 2 inches, especially south of I-70, could see
locally heavy rainfall at times.

As the cold front exits the forecast area during the morning on
Friday, much drier air will move into the region.  The colder air
will be lagging behind so highs on Friday will be similar to today,
in the upper 80s to mid 90s.

As an upper level low moves into the Great Lakes region, we will
remain in northwest flow aloft, so a secondary shortwave will move
through the area Friday night with a low chance of showers and a few
storms, mainly south of I-70.

Byrd
&&

.LONG TERM...  (Saturday through Next Thursday)
Issued at 226 PM CDT Thu Aug 15 2024

For the remainder of the forecast period, upper level ridge
builds over the Rockies this weekend while the trough over the
Great Lakes makes very slow progress to the east. Thus we will
remain in northwest flow aloft with dry and slightly cooler
weather expected through the weekend and into next week.

Byrd
&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1225 PM CDT Thu Aug 15 2024

Morning activity as well as MVFR/IFR ceilings have lifted and
moved out of TAF sites as of 17z. Next round of showers and storms
will move into TAF sites as cold front moves through. Added
vicinity thunderstorm mention at KUIN between 02z and 06z Friday,
KCOU and KJEF between 03z and 07z Friday, and St. Louis metro area
TAFs between 05z and 09z Friday. Otherwise, south winds will veer
to the southwest to west as front moves through.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 15, 2:33 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
233 PM CDT Thu Aug 15 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
233 PM CDT Thu Aug 15 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected through tonight with severe thunderstorms
possible mainly this afternoon and evening. Damaging winds and large
hail are the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a very low chance for thunderstorms in parts of the area on
Friday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Byrd

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:03 PM CDTSevere Thunderstorm WarningLSXRandolph57 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.